The 6-month-old boy’s dark brown eyes turned deep blue after he was treated for COVID with favipiravir.
An online report in Live Science described a rare side effect of favipiravir, an antiviral drug used to treat COVID-19.1 The 6-month-old boy’s dark brown eyes turned deep blue after he was treated for COVID with favipiravir.
The baby, who lives in Thailand, had been treated with favipiravir for 3 days and the treatment helped improve the COVID symptoms. However, the physician ordered the treatment stopped because of the change in color of the eyes, which returned to their original brown color 5 days after favipiravir was stopped.
Favipiravir was approved for use in China, in 2020 and then approval followed in India, Japan, and Thailand, to treat mild-to-severe COVID-19. In Thailand, according to the report, favipiravir is the main antiviral given to children infected with SARS-CoV-2.
Diarrhea, decreased numbers of circulating white blood cells and elevated blood uric acid levels are the most common side effects of favipiravir. However, the definitive causes of changes in eye color are only theories.
According to the report, Vik Sharma, MD, a London surgeon not involved in the baby’s case, theorized the color change may have resulted from the release of fluorescent chemicals as the drug breaks down and accumulate in the cornea. A previous study reported that researchers found that favipiravir can also cause fluorescence in human hair and nails.2
In the patient under discussion, examination showed discovered a buildup of blue pigment in both corneas. The treating physicians theorized that this fluorescence "may be due to the drug, its metabolites, or additional tablet components such as titanium dioxide and yellow ferric oxide." The change in the baby’s eyes appeared to be temporary with no long-term effects or visual changes. The physicians reported the case in Frontiers in Pediatrics.3
They commented that the favipiravir tablets fluoresced under ultraviolet light in the laboratory, and the drug's fluorescent components may accumulate in different tissues.
A few other cases of color changes have been reported. In one the surface of a patient’s eye glowed blue, in other cases, patients’ eyes, teeth, and nails fluoresced.
"More work is needed to determine the exact cause [of the eye discoloration] and any long-term effects," Sharma said.